Medical mistakes, though common in adults, can have disasterous results in children. The actor Dennis Quaid’s twins nearly died last year after receiving 1,000 times the prescribed dose of a blood thinner Heparin. Other infants have died from the same medication error. A study in the journal Pediatrics earlier this year found that problems due to medications occurred in 11% of children who were in the hospital, and that 22% of them were preventable.
Medical errors are a greater threat to children than to adults for several reasons. They are physically smaller, and their kidneys, liver and immune system are still developing. Even a tiny increase in the dose of medication can have serious effects — especially in babies born prematurely whose organs cannot metabolize drugs efficiently. If children get ill, they can deteriorate more rapidly than adults. Children cannot communicate what they are feeling, making it difficult to diagnose their problem or know when a symptom or complication develops.
Adult medications are prepackaged and have standardized doses, but pediatric medications vary, based on the child’s weight and sometimes height, requiring doctors to make calculations. It is easy to misplace a decimal point, a tenfold error.